{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,21]],"date-time":"2025-08-21T18:21:25Z","timestamp":1755800485777,"version":"3.44.0"},"reference-count":9,"publisher":"SMC Media","issue":"6","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"abstract":"<jats:p>Introduction:\u00a0We describe a case of remitting seronegative symmetrical synovitis with pitting oedema (RS3PE) syndrome following administration of the ChAdOx1-S\/nCoV-19 [recombinant] vaccine, suggesting a possible causal link. Case Description:\u00a0A 72-year-old man presented to his general practitioner with swollen, oedematous hands and legs 2 weeks after receiving a coronavirus vaccine. He had raised inflammatory markers but remained systemically well. He was initially presumed to have cellulitis, but his symptoms persisted despite several courses of antibiotics. Deep vein thromboses, cardiac failure, renal failure and hypoalbuminaemia were ruled out. Upon Rheumatology review, he was diagnosed as having RS3PE syndrome with the Covid vaccine suspected of being an immunogenic trigger. Following initiation of steroid therapy, his symptoms improved dramatically, as is characteristic of RS3PE syndrome. Discussion:\u00a0The pathophysiology of RS3PE is unclear. It is known to have various triggers and associations including infections, certain vaccines and malignancy. This case highlights that a coronavirus vaccine (ChAdOx1-S\/nCoV-19 [recombinant] vaccine) is also a possible trigger. Factors that make the diagnosis likely include an acute onset of symptoms including pitting oedema in a typical distribution, age above 50, and unremarkable autoimmune serology. Other learning points from this case include the importance of antibiotic stewardship and the need to explore non-infectious causes of illness when antibiotics do not improve symptoms. Conclusion:\u00a0The ChAdOx1-S\/nCoV-19 [recombinant] vaccine is a possible trigger of RS3PE. However, the benefits of vaccines against coronavirus outweigh the risks in the majority of patients.<\/jats:p>","DOI":"10.12890\/2023_003742","type":"journal-article","created":{"date-parts":[[2023,5,8]],"date-time":"2023-05-08T04:07:39Z","timestamp":1683518859000},"source":"Crossref","is-referenced-by-count":1,"title":["Remitting seronegative symmetrical synovitis with pitting oedema following administration of the ChAdOx1-S\/nCoV-19 Coronavirus vaccine"],"prefix":"10.12890","volume":"10","author":[{"given":"Syed Aun","family":"Muhammad","sequence":"first","affiliation":[{"name":"Southend University Hospital, Mid and South Essex NHS Foundation Trust, Essex, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Fiona","family":"Coath","sequence":"first","affiliation":[{"name":"Southend University Hospital, Mid and South Essex NHS Foundation Trust, Essex, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"James","family":"Jegard","sequence":"first","affiliation":[{"name":"Southend University Hospital, Mid and South Essex NHS Foundation Trust, Essex, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"10397","published-online":{"date-parts":[[2023,6,7]]},"reference":[{"key":"10.12890\/2023_003742_ref1","doi-asserted-by":"crossref","unstructured":"<li>Matsuda M, Sakurai K, Fushimi T, Yamamoto K, Rokuhara S, Hosaka N, et al. Sarcoidosis with high serum levels of vascular endothelial growth factor (VEGF), showing RS3PE-like symptoms in extremities. <em>Clin Rheumatol<\/em> 2004;<strong>23<\/strong>:246\u2013248.<\/li>","DOI":"10.1007\/s10067-003-0840-0"},{"key":"10.12890\/2023_003742_ref2","doi-asserted-by":"crossref","unstructured":"<li>Tanaka T, Hagihara K, Shima Y, Narazaki M, Ogata A, Kawase I, et al. Treatment of a patient with remitting seronegative, symmetrical synovitis with pitting oedema with a humanized anti-interleukin-6 receptor antibody, tocilizumab. <em>Rheumatology<\/em> 2009;<strong>49<\/strong>:824\u2013826.<\/li>","DOI":"10.1093\/rheumatology\/kep412"},{"key":"10.12890\/2023_003742_ref3","doi-asserted-by":"crossref","unstructured":"<li>Lakhmalla M, Dahiya D, Kichloo A, Fatima T, Edigin E, Wani F. Remitting seronegative symmetrical synovitis with pitting edema: a review. <em>J Investig Med<\/em> 2020;<strong>69<\/strong>:86\u201390.<\/li>","DOI":"10.1136\/jim-2020-001613"},{"key":"10.12890\/2023_003742_ref4","doi-asserted-by":"crossref","unstructured":"<li>Nicol\u00e1s-S\u00e1nchez F, Rozadilla Sacanell J, Gort Orom\u00ed A, Torres Cortada G, Soler Rosell T, Sarrat-Nuevo R, et al. RS3PE asociado a tuberculosis. <em>An Med Interna (Madrid)<\/em> 2007;<strong>24<\/strong>:494\u2013496.<\/li>","DOI":"10.4321\/S0212-71992007001000007"},{"key":"10.12890\/2023_003742_ref5","doi-asserted-by":"crossref","unstructured":"<li>Lakhmalla M, Dahiya D, Kichloo A, Fatima T, Edigin E, Wani F. Remitting seronegative symmetrical synovitis with pitting edema: a review. <em>J Invest Med<\/em> 2020;<strong>69<\/strong>:86\u201390.<\/li>","DOI":"10.1136\/jim-2020-001613"},{"key":"10.12890\/2023_003742_ref6","doi-asserted-by":"crossref","unstructured":"<li>Phoenix G, Das S, Joshi M. Diagnosis and management of cellulitis. <em>BMJ<\/em> 2012;<strong>345<\/strong>:e4955.<\/li>","DOI":"10.1136\/bmj.e4955"},{"key":"10.12890\/2023_003742_ref7","doi-asserted-by":"crossref","unstructured":"<li>Kyotani M, Kenzaka T, Nishio R, Akita H. RS3PE syndrome developing during the course of probable toxic shock syndrome: a case report. <em>BMC Infect Dis<\/em> 2018;<strong>18<\/strong>:174.<\/li>","DOI":"10.1186\/s12879-018-3089-6"},{"key":"10.12890\/2023_003742_ref8","doi-asserted-by":"crossref","unstructured":"<li>Parperis K, Constantinou M. Remitting seronegative symmetrical synovitis with pitting oedema following BNT162b2 mRNA COVID-19 vaccination. <em>BMJ Case Rep<\/em> 2021;<strong>14<\/strong>:e244479.<\/li>","DOI":"10.1136\/bcr-2021-244479"},{"key":"10.12890\/2023_003742_ref9","doi-asserted-by":"crossref","unstructured":"<li>Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. <em>Clin Pharmacol Ther<\/em> 1981;<strong>30<\/strong>:239\u2013245.1.<\/li>","DOI":"10.1038\/clpt.1981.154"}],"container-title":["European Journal of Case Reports in Internal Medicine"],"original-title":[],"link":[{"URL":"https:\/\/www.ejcrim.com\/index.php\/EJCRIM\/article\/download\/3742\/3501","content-type":"text\/html","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/www.ejcrim.com\/index.php\/EJCRIM\/article\/download\/3742\/3502","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/www.ejcrim.com\/index.php\/EJCRIM\/article\/download\/3742\/3502","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,20]],"date-time":"2025-08-20T10:14:44Z","timestamp":1755684884000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.ejcrim.com\/index.php\/EJCRIM\/article\/view\/3742"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2023,6,7]]},"references-count":9,"journal-issue":{"issue":"6","published-online":{"date-parts":[[2023]]}},"URL":"https:\/\/doi.org\/10.12890\/2023_003742","relation":{"has-manifestation":[{"id-type":"other","id":"1-100-3742-g3501","asserted-by":"subject"},{"id-type":"other","id":"1-100-3742-g3502","asserted-by":"subject"}],"is-part-of":[{"id-type":"other","id":"1-100","asserted-by":"subject"}]},"ISSN":["2284-2594"],"issn-type":[{"type":"electronic","value":"2284-2594"}],"subject":[],"published":{"date-parts":[[2023,6,7]]}}}